Did you know that most of us normally shed 50 to 100 hairs a day from our heads? According to Mayo Clinic experts, this usually doesn’t cause noticeable thinning of our scalp hair, however, because new hair is growing in at the same time. Hair loss actually occurs when this cycle of hair growth and shedding is disrupted for some reason. It’s thought to be related to one or more factors like family history, hormonal changes, medical conditions, or medications.
It was this last factor that caught my attention. I read recently about a list of medications commonly prescribed to heart patients that may also be linked to the distressing side effect of hair loss – especially since I’ve been noticing with some alarm that my own hair seems to be thinning at a scary rate!
In general, any drugs we take can affect hair loss by interfering with the normal 3-phase cycle of hair growth:
- during the anagen phase (lasts for around three to four years), the hair grows.
- during the catagen (transitional) phase (lasts two to three weeks), the hair prepares for the telogen phase.
- during the telogen phase (lasts about three months), the hair rests and older hairs are shed and replaced by newer hairs.
The reason that some meds may cause us to lose our hair is that they are toxic to hair follicles – the cells responsible for hair growth, says Dr. Sharon Orrange, a Clinical Associate Professor of Medicine at the University of Southern California, who listed a number of the drugs commonly associated with hair loss as a potential side effect. As she wrote in GoodRx:
” When hair follicles become damaged, the normal cycle of hair growth is disrupted, which eventually leads to hair loss. Hair loss typically begins after about 12 weeks of taking the new medication.”
Dr. Orrange calls the following heart medications the “common culprits” associated with hair loss:
1. Beta blockers: These are medications that reduce the workload of your heart and help to lower blood pressure. One of the side effects of taking beta blockers is hair loss, including these named drugs:
- Atenolol (Tenormin)
- Metoprolol (Lopressor)
- Nadolol (Corgord)
- Propranolol (Inderal, Inderal LA)
- Timolol (Blocadren)
2. Statins for lowering cholesterol: Both atorvastatin (Lipitor) and simvastatin (Zocor) have reported hair loss as an adverse effect. The newer statin Crestor (rosuvastatin) has not.
3. Anticoagulants: Warfarin or Coumadin are commonly used blood thinners and may cause hair loss.
4. ACE Inhibitors: Captopril and lisinopril are the two meds in this category that have reported hair loss in about 1% of people taking them.
5. Amiodarone: (Cordarone or Pacerone) are often prescribed to heart patients with arrhythmias like atrial fibrillation; it has a rare but reported side effect of hair loss.
6. Antidepressants: If you’ve been prescribed antidepressants to treat the commonly experienced new-onset situational depression associated with heart disease, you should be aware that certain medications used to treat depression and/or anxiety are also known to cause telogen effluvium, a hair loss condition that can affect the entire scalp, rather than just a specific area. These include Prozac, Haldol, Paxil, Zoloft, Elavil, for example.
And remember that many of us heart patients are taking more than one of the drugs on this list.
One of the other important conditions associated with hair loss is stress.
In telogen effluvium, for example, significant stress can push large numbers of our hair follicles into that resting phase.Within just a few months, affected hairs fall out suddenly when simply combing or washing our hair.
So while we may be quick to blame our meds for thinning hair, we might also examine our recent levels of significant emotional stress, particularly during the past six weeks to three months before hair loss began.
My own first experience worrying that my hair might be thinning happened when I was only in my 30s.
My longtime friend, business partner and co-author Jill Stewart Bowen and I were on a road trip doing a book tour to launch the first of our two books together. After two radio interviews, two bookstore signings, and finally an evening reading event scheduled by our publisher for the first day, we checked into our hotel, happy but exhausted, to rest up for the next day featuring more of the same.
The next morning, I was in our hotel bathroom blow drying my freshly-showered hair when I noticed in the mirror something gleaming back at me.
It appeared to be my scalp!
“JILL!” I screamed. “Come here and look at this!” She rushed in to find me clawing through what remained of my once-normally full head of hair. Perhaps it was the much brighter lighting than I was used to in my own bathroom at home, but somehow I’d never noticed my white scalp before now. And so much of it! Trying to choke down my rising panic, I asked Jill:
“Do you think I’m losing my hair!?!”
Jill paused while carefully examining the cue ball that used to be my head.
“Well. It’s not thaaaat bad. . . ”
I instantly knew what that meant. It was bag-over-the-head time. How could I possibly show up for our scheduled television interview that morning with the studio lights bouncing off my shiny white scalp? How could I go out in public at all?
But this hadn’t just happened overnight. As I thought more about this upsetting turn of events, it struck me that I had been noticing more hair on my pillow lately, more hair caught in my hairbrush, and more hair circling the drain in the shower each morning for quite some time.
When we finished our book tour and returned home, I was referred by my GP to see a dermatologist, who reassured me that this was “not serious”, and quite likely mercifully temporary. This kind of hair loss, he added, is sometimes seen after significant stressors like childbirth, major surgery, or iron deficiency (the latter typically affects women far more than men due to menstruation, the most common cause of iron deficiency in women). Temporary hair loss, he added, can also often be stress-related.
I had in fact been undergoing all kinds of stress during the past few months (a divorce, packing and moving to a new house, life as a single parent – all coinciding with the recent publication of this new book which, although a happy event, involved an additional kind of new-to-us stress).
“Within three months, I’m guessing that you’ll feel better when you notice new hair growth!” the dermatologist predicted confidently.
It turns out he was correct (although I suspected at the time that, since few things in life are more stressful for women than their hair falling out, the stress of hair loss now – albeit temporary – could begin another whole new phase of hair loss later!)
No matter what the cause, it’s important that physicians must not dismiss or minimize the emotional impact of hair loss side effects on women.
Dr. Shani Francis is a fellow of the American Academy of Dermatology and director of the Hair Disorders Center of Excellence at Northshore University Health System near Chicago. She cites research that suggests hair loss can have a significant negative impact on a woman’s self-esteem, body image and self-confidence.
“Known psychosocial complications include depression, altered self-image and less frequent and enjoyable social engagement.”
“Hair loss in a woman is so emotionally devastating that it can trigger a wide range of social and emotional issues that can negatively impact healthy daily living and overall quality of life. I have heard of women who retreat from social situations, have diminished work performance, and even alter their healthy living – avoiding exercise, overeating, not treating other medical illnesses – all due to their hair loss.”
“For older women, hair loss is perceived as accelerated aging, and women have to deal with a sense of lost sexual attraction to their mate as well. Due to societal perception differences, it is much more emotional for women, as there is limited cosmetic acceptance of a balding woman and increased societal pressure on a woman to be attractive.
“The negative quality of life is likely worse in women.”
A wee note to my male readers: Yes, I’m aware, of course, that men too are often alarmed and upset when they start to lose their hair (typically seen as commonly-experienced male pattern baldness). The difference is that, as my girlfriends and I have often observed, there are few male heads out there that cannot actually be improved by going totally bald. As Dr. Francis observes, hair loss is emotionally devastating for women.
NOTE FROM CAROLYN: My book “A Woman’s Guide to Living with Heart Disease” reads like a “best of Heart Sisters” blog collection. You can ask for it at your local bookshop or public library, or order it online (paperback, hardcover or e-book) at Amazon – or order it directly from my publisher, Johns Hopkins University Press (use their code HTWN to save 30% off the list price).